caret icon Back to all discussions

Afraid to take medication

My migraine I believe are weather related. I have “that feeling” when I wake up that I can’t describe but that I know I will have the excruciating pain of a migraine . I was given Sumatriptan 100mg to take.This was by my primary physician. I have yet to go to a neurologist. My doctor said if you take it and it works then you know your headaches are migraines. I was diagnosed with migraine last year by my ENT. I always thought it was sinus pain. He said my CT scan was clear and 100% I was experiencing migraine. I am so afraid of what the side effects will be. Will my heart start racing? Will I have an allergic reaction and my throat will close up. This is so ridiculous since when I am in the throes of the migraine and the pain is so bad for hours upon hours I would take anything to take away the pain. Please does anyone have experience with this medication and how they feel after taking. He gave me 100mg dose. But I think I would cut in half or even 1/4 since I do see it comes in lower doses of 25mg, 50mg and the 100mg. Any input would be much appreciated.

  1. Hi pattymay22, thank you for reaching out. I hear how scary it feels to be prescribed a new medication, living with the unknown and worry about how you may respond. Triptans are a class of medication prescribed since the 1990s. A great deal more is known about them as a medication class compared with the newer CGRP medications, yet all bodies are unique. It is impossible to say how your body specifically may or may not respond to using a triptan. I thought this article which gives an overview of the triptan class of medication might be of interest to you: https://migraine.com/migraine-treatment/triptans/
    We also have a variety of other articles about triptans you might want to peruse: https://migraine.com/?s=triptan
    It is hard given the unpredictability of when migraine will occur, but would there be someone you could call to come and be with you when you first take it, just to give you peace of mind of having someone with you if you were to have a severe reaction? Please keep us posted on what you decide and how you are managing. Wishing you a gentle day. ~Allyson (Migraine.com team)

    1. Hi Allyson.thank you so much for your reply and link. I did some research and now more concerned with side effects since I take a low dose of Paxil for years. This med is not recommended with triptans since it can give serotonin syndrome and although they said it was rare I don't think I want to take the chance. So will look for a headache specialist in my area to feel safe when taking. If I don't get side effects I'm sure I'd imagine them with the throat closing feeling which I had read is a common side effect with triptans. Which ever medication I will be eventually given, I'm going to be sure to tell hubby that if I end up on the floor please take me to the hospital. lol

      or create an account to reply.